Tornadoes · United States · Illinois · 2004
F2 tornado, Wayside to Tunnel Hill, Illinois, October 18, 2004
From Wayside to Tunnel Hill, this F2 tornado ran 8.8 miles across Johnson, Williamson and Union counties on October 18, 2004, touching down at 7:16 PM CDT and reaching 250 yards wide. It killed nobody and injured 3, and did $540,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mphthis tornado
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F2
- Date
- October 18, 2004
- Touchdown
- 7:16 PM CDT (00:16 UTC)
- Path length
- 8.8 miles (14.2 km)
- Path width
- 250 yards (229 m)
- Deaths
- 0
- Injuries
- 3
- Property damage
- $540,000
- Counties
- Johnson, Williamson and Union counties
- Touchdown point
- 37.580, -89.030
- Lift-off point
- 37.570, -88.900
- Record number
- 1687
What the Weather Service recorded
A supercell thunderstorm organized over southern Jackson County, then spawned a tornado as it moved east along the Union/Williamson County line. This supercell continued east-southeast across northern Johnson and northern Pope Counties, producing two significant tornadoes and large hail. Although the storm exhibited strong rotation as it continued east through Hardin County and across the Ohio River into Kentucky, no additional tornadoes were reported there.
The tornado touched down in the extreme northeast corner of Union County, only about one-half mile from the Johnson County line. A metal machine shed was destroyed. The television antenna on a nearby home was blown down. Branches were blown down, and a few trees were snapped. The estimated winds were around 75 MPH. The tornado moved into northwestern Johnson County.
From Union County, the tornado crossed into extreme northwest Johnson County, only about a half mile south of the Williamson County line. The tornado then moved northeast into Williamson County where Interstate 57 crosses the county line. A semi was overturned on Interstate 57 less than a mile south of the Interstate 24 interchange. The driver was injured. Peak winds along this portion of the tornado path were around 75 MPH.
The tornado entered Williamson County from Johnson County where Interstate 57 crosses the county line. The tornado passed less than a half mile south of the junction of Interstates 24 and 57. The tornado was only on the ground for about a mile in Williamson County before turning back southeast into Johnson County near Route 37. In the community of Pulleys Mill, dozens of large trees were topped or uprooted, one home received partial roof damage, and a garage roof was peeled. Utility poles and lines were downed. Peak winds along this segment of the tornado were estimated near 80 MPH.
The tornado turned east-southeast from Williamson County back into Johnson County. The bulk of the damage and injuries occurred in a neighborhood on the southern half of the Lake of Egypt. The two injured persons were mobile home residents whose homes were demolished. One of the mobile homes was swept clean off its foundation. The demolished home was deposited 50 to 100 yards away. The 32-year-old male occupant of the mobile home, who was ejected from the home, received numerous bruises and cuts. A female resident of another mobile home was injured. In total, three mobile homes were destroyed, and dozens of mobile homes, barns, and sheds were damaged. Rescue efforts were hampered by a large amount of tree debris on roads. Peak winds in the Lake of Egypt neighborhood were estimated near 120 MPH. The tornado lifted as it reached the southeast side of the Lake of Egypt. The parent thunderstorm produced another tornado in northern Johnson County only a few miles beyond where this tornado lifted.
This tornado touched down less than ten minutes after an earlier tornado in northern Johnson County lifted. Both tornadoes were produced by the same supercell thunderstorm. The tornado tracked entirely across Shawnee National Forest land, causing extensive tree damage. Near the touchdown point, a mobile home was destroyed, and another mobile home was damaged. In the community of Ozark, the general store received extensive roof damage. Branches were blown down in the community, and large trees were down 1 to 2 miles east of Ozark. The tornado strengthened to F-2 intensity after crossing into Pope County.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 00:22 UTC | 01:15 UTC | Tornado Warning | PAH |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:55 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the tornado touched down at Oct 18, 3:40 AM CDT, 15 hours 36 minutes earlier.
Area forecast discussion, Oct 18, 3:40 AM CDT, 15 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 340 AM CDT MON OCT 18 2004 .DISCUSSION... WILL NEED TO BE AS BRIEF AS POSSIBLE DUE TO ONGOING WEATHER SITUATION. MAIN FORECAST CONCERNS LIE WITH PRECIP CHANCES...SVR WEATHER CHANCES AND TEMPERATURES NEXT SEVERAL DAYS. MODELS IN FAIRLY GOOD AGREEMENT IN THE SHORT TERM WITH SFC FEATURES. WARM FRONT WILL CONTINUE LIFTING NORTH ACROSS THE REGION TODAY AS SFC LOW PRESSURE MOVES EAST INTO EAST CENTRAL MO. MAIN FOCUS OF SHOWERS AND STORMS EARLY TODAY WILL BE ALONG AND NORTH OF THE FRONT...ESP ACROSS SW IN AND SOUTHEAST IL. COULD BE SOME ISOLD SVR STORMS TODAY...BUT REALLY THINK THE BEST CHC OF ORGANIZED SVR STORMS WILL COME THIS EVENING AND OVERNIGHT. STORMS SHOULD DEVELOP ALONG THE SFC COLD FRONT/DRY LINE OUT IN SE MO AND CNTRL ARKANSAS LATER THIS AFTERNOON. AS PER SPC DISCO...THESE STORMS MAY ACTUALLY FORM AN MCS TYPE SYSTEM OVERNIGHT AS THEY MOVE EAST INTO WRN KY AND SW IN. SFC FRONT WILL LIKELY HANG UP ALONG THE OHIO RIVER TONIGHT AND TUESDAY...WITH AN ADDITIONAL THREAT OF SEVERE STORMS OVER WRN KY LATER TUE AFTERNOON AND INTO THE EVENING..ESP IF WE GET GOOD HEATING DURING THE FIRST PART OF THE AFTERNOON. UPPER FORCING IS NOT GREAT...BUT STRONG INSTABILITY...LIFT FROM SFC FRONT AND MOISTURE AXIS AHEAD OF FRONT SHOULD BE SUFFICIENT TO POP AFTERNOON STORMS SOUTH OF THE SFC BOUNDARY. FOR WED...MODELS DIVERGE GREATLY WITH GFS PUSHING THE SFC FRONT SOUTH INTO THE NORTHERN GULF STATES...WHILE THE ETA HANGS THE FRONT OVER OUR AREA. WITH NEARLY ZONAL FLOW ALOFT...REALLY THINK THE ETA SOLN LOOKS BEST...BUT THE GFS HAS BEEN REALLY GOOD WITH THE SOUTHWARD PROGRESSION OF FRONTS FOR THE PAST FEW MONTHS...SO WILL GO WITH A COMPROMISE HERE AND TAKE THE FRONT INTO TN. THIS SCENARIO WOULD DRY US OUT A BIT IN THE WED/THU TIME FRAME. WILL NOT MAKE MUCH CHANGE AFTER THAT TO THE EXTENDED...BUT IF NEW GFS IS CORRECT...THE NEXT FRONTAL PASSAGE WILL BE FRI NIGHT/SAT MORNING. UPPER FORCING AND MOISTURE RETURN SUGGEST SQUALL LINE WILL BE POSSIBLE WITH THIS FRONT. AS FAR AS TEMPS ARE CONCERNED...WILL GO ABOVE NGM/MAV MOS NUMBERS TONIGHT DUE TO SOUTHERLY FLOW AND CLOUDS. WILL GO CLOSER ETA MOS. WILL ALSO SPLIT THE DIFFERENCE BETWEEN ETA AND MAV MOS TEMPS ON WED TIME FRAME DUE TO UNCERTAINTY OF SFC FRONTAL POSITION. MODELS ARE ABOUT 10 DEGREES DIFFERENT FROM EACH OTHER. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && MEFFERT
Hazardous weather outlook, Oct 18, 4:36 AM CDT, 14 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 436 AM CDT MON OCT 18 2004 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-191000- ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY- CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY- CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY- GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY- HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL- LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY- MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN- POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN- STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN- WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL- WILLIAMSON IL- INCLUDING THE CITIES OF...CAPE GIRARDEAU MO...CARBONDALE IL... GREENVILLE MO...HARRISBURG IL...HENDERSON KY...HOPKINSVILLE KY... MAYFIELD KY...MOUNT VERNON IL...MURRAY KY...NEW MADRID MO... OWENSBORO KY...PADUCAH KY...PETERSBURG IN... POPLAR BLUFF MO AND PRINCETON IN 436 AM CDT MON OCT 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...ESPECIALLY LATER THIS AFTERNOON AND TONIGHT. THE MAIN HAZARDS WITH THE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS. HOWEVER...ISOLATED TORNADOES WILL ALSO BE POSSIBLE. THIS FORECAST WILL BE HIGHLY DEPENDENT ON THE EVOLUTION OF STORMS THIS AFTERNOON OVER MISSOURI AND ARKANSAS...EAST OF A SLOW MOVING COLD FRONT. HEAVY RAINFALL AND THE POTENTIAL FOR FLASH FLOODING WILL BECOME MORE LIKELY WITH EACH ROUND OF STORMS IN A GIVEN AREA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TUESDAY AFTERNOON AND TUESDAY EVENING OVER WESTERN KENTUCKY...WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN HAZARD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY...TONIGHT...AND AGAIN ON TUESDAY.
In the hours before
Local storm report, Oct 18, 6:10 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
610 PM CDT MON OCT 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0551 PM TORNADO 5 NNW SEDGEWICKVILLE 37.58N 89.94W
10/18/2004 BOLLINGER MO TRAINED SPOTTER
&&
DLLSpecial weather statement, Oct 18, 6:12 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 612 PM CDT MON OCT 18 2004 KYZ001-182330- FULTON KY- 612 PM CDT MON OCT 18 2004 ...TORNADO WARNING FOR FULTON COUNTY KENTUCKY HAS BEEN CANCELLED... THE TORNADO WARNING THAT WAS ISSUED FOR FULTON COUNTY KENTUCKY UNTIL 700 PM CDT HAS BEEN CANCELLED. THE WARNING WAS SENT OUT IN ERROR. WE REGRET ANY INCONVENIENCE OR CONFUSION. JAP
Local storm report, Oct 18, 7:03 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
703 PM CDT MON OCT 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL 4 SW CAPE GIRARDEAU 37.27N 89.60W
10/18/2004 1.75 INCH CAPE GIRARDEAU MO EMERGENCY MNGR
&&
DLLLocal storm report, Oct 18, 7:04 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
704 PM CDT MON OCT 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0656 PM FUNNEL CLOUD POWE 36.66N 90.10W
10/18/2004 STODDARD MO LAW ENFORCEMENT
&&
DLLLocal storm report, Oct 18, 7:08 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
708 PM CDT MON OCT 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0706 PM HAIL MARION 37.73N 88.94W
10/18/2004 0.50 INCH WILLIAMSON IL TRAINED SPOTTER
&&
DLLLocal storm report, Oct 18, 7:13 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
713 PM CDT MON OCT 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0707 PM TSTM WND DMG 7 S CARBONDALE 37.62N 89.22W
10/18/2004 JACKSON IL EMERGENCY MNGR
NUMEROUS TREES DOWN.
0707 PM FLASH FLOOD CARBONDALE 37.72N 89.22W
10/18/2004 JACKSON IL EMERGENCY MNGR
MAJOR STREET FLOODING.
&&
DLLThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Nashville Metro, TN (KBNA), 00:00Z
0.3 hours before the tornado, 265 km from the path. October 19, 2004.
- Mixed-layer CAPE
- 501 J/kg
- Mixed-layer CIN
- -126 J/kg
- Surface CAPE
- 780 J/kg
- Mixed-layer LCL
- 627 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 558 m²/s²
- 0-3 km storm-relative helicity
- 651 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 16.3
- 0-3 km lapse rate
- 5.0 K/km
Nashville Metro, TN (KBNA), 12:00Z
11.7 hours after it, 265 km from the path. October 19, 2004.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -68737 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1265 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
- 0-3 km lapse rate
- 4.3 K/km
The radar
The Paducah radar (KPAH), 59 km away, was scanning. The volume nearest the touchdown began at 00:15 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 00:06 UTC | HAIL 0.5 | Marion | Williamson, IL | |
| 00:07 UTC | TSTM WND DMG | 7 S Carbondale | Jackson, IL | NUMEROUS TREES DOWN. |
| 00:07 UTC | FLASH FLOOD | Carbondale | Jackson, IL | MAJOR STREET FLOODING. |
| 00:07 UTC | HAIL 1.75 | Marion | Williamson, IL | |
| 00:30 UTC | TSTM WND DMG | 2 Ne Goreville | Johnson, IL | POSSIBLE TORNADO. 2 TO 3 HOMES DESTROYED AND NUMEROUS TREES AND POWER LINES DOWN IN THE LAKE OF EGYPT VICINITY. |
| 01:10 UTC | TSTM WND DMG | Delwood | Pope, IL | TRAILER OVERTURNED. |
| 02:45 UTC | FLASH FLOOD | 1 S Sesser | Franklin, IL | CAR SUBMERGED IN WATER ON ROUTE 148. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2004 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are
The other tornadoes of October 18, 2004
35 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| October 18 | 8:59 AM CDT | F1 | Saline, AR | 2.0 | 300 | |||
| October 18 | 9:20 AM CDT | F2 | Saline, AR | 24.0 | 800 | 11 | ||
| October 18 | 10:07 AM CDT | F0 | Lonoke, AR | 3.3 | 50 | |||
| October 18 | 10:42 AM CDT | F2 | Lonoke, AR | 19.0 | 600 | $12 million | ||
| October 18 | 4:08 PM CDT | F1 | Washington, MO | 0.2 | 80 | 7 | ||
| October 18 | 4:10 PM CDT | F0 | Washington, MO | 0.8 | 50 | |||
| October 18 | 4:11 PM CDT | F0 | Washington, MO | 0.8 | 40 | |||
| October 18 | 4:12 PM CDT | F0 | Washington, MO | 0.8 | 40 | |||
| October 18 | 4:13 PM CDT | F0 | Washington, MO | 0.8 | 40 | |||
| October 18 | 4:26 PM CDT | F1 | Iron, MO | 2.0 | 400 | |||
| October 18 | 4:35 PM CDT | F0 | Iron, MO | 0.5 | 100 | |||
| October 18 | 4:37 PM CDT | F0 | Reynolds, MO | 0.5 | 40 | $100,000 | ||
| October 18 | 4:45 PM CDT | F1 | Colbert, AL | 2.0 | 200 | $2,000 | ||
| October 18 | 4:48 PM CDT | F1 | Lauderdale, AL | 5.0 | 200 | $20,000 | ||
| October 18 | 4:50 PM CDT | F0 | Randolph, AR | 2.0 | 25 | $10,000 | ||
| October 18 | 4:59 PM CDT | F0 | Madison, MO | 1.5 | 250 | |||
| October 18 | 5:05 PM CDT | F1 | Randolph, AR | 13.0 | 75 | $70,000 | ||
| October 18 | 5:10 PM CDT | F1 | Madison, MO | 5.5 | 100 | |||
| October 18 | 5:10 PM CDT | F0 | Greene, AR | 8.0 | 25 | $1,000 | ||
| October 18 | 5:10 PM CDT | F1 | Lauderdale, AL | 2.0 | 50 | $10,000 | ||
| October 18 | 5:16 PM CDT | F0 | Randolph, AR | 0.5 | 25 | $1,000 | ||
| October 18 | 5:25 PM CDT | F0 | Clay, AR | 0.5 | 25 | $1,000 | ||
| October 18 | 5:51 PM CDT | F0 | Bollinger, MO | 0.2 | 50 | |||
| October 18 | 6:00 PM CDT | F0 | Clay, AR | 4.0 | 25 | $1,000 | ||
| October 18 | 6:15 PM CDT | F1 | Lawrence, TN | 0.7 | 200 | $10,000 | ||
| October 18 | 6:27 PM CDT | F0 | Limestone, AL | 2.0 | 35 | |||
| October 18 | 6:35 PM CDT | F0 | Lawrence, AR | 23.0 | 100 | $150,000 | ||
| October 18 | 7:10 PM CDT | F0 | Greene, AR | 0.3 | 25 | $1,000 | ||
| October 18 | 7:34 PM CDT | F0 | Dallas, AR | 0.2 | 25 | |||
| October 18 | 7:40 PM CDT | F0 | Clay, MS | 1.0 | 75 | $1,000 | ||
| October 18 | 7:43 PM CDT | F2 | Johnson, IL | 14.0 | 300 | $200,000 | ||
| October 18 | 7:55 PM CDT | F2 | Pemiscot, MO | 0.5 | 125 | 3 | 7 | $300,000 |
| October 18 | 8:14 PM CDT | F0 | Calloway, KY | 0.2 | 50 | $10,000 | ||
| October 18 | 8:50 PM CDT | F1 | Dyer, TN | 0.5 | 100 | 1 | $1.0 million | |
| October 18 | 9:12 PM CDT | F1 | Henry, TN | 8.3 | 300 | 1 | $800,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.